Hi: I have just completed my 5th major shoulder / knee surgery and have developed very high tolerance to pain meds. Pain Dr switching me from ~330mg per day of oxycodone and oxycontin to 100 mcg fentanyl patch plus extra oxycodone to manage pain and withdrawal. Pain is already getting a LOT better and he will start reducing the fentanyl patch very slow, over 6-12 months. Does this all seem reasonable? Reason for the switch is my liver is over processing the oxycodone and he wants some meds to by pass first metabolism in the liver and he thinks it will be too hard to ween me form the oxycodone. Any thoughts greatly appreciated!! FYI, I work full time and am not disabled in any way, I simply had to have my terrible shoulders and knees fixed!
I'm sorry you're in so much pain. I know that drugs affect people differently. My brother was on the highest dose of fentanly patches he was also on norco he was in a lot of pain he eventually got addicted and last June 16th he died of a accidental overdose. so please be very careful when using the patches.
I understand not wanting to sacrifice your liver. I thought I was making a wise decision by going on Fentanyl. After 5 yrs, I'll share what I did on another post below.
I found that the Fentanyl patch actually started causing me more pain after about 4 yrs. I was on the patch for 5 yrs at 100mcg every 48 hrs. Withdrawals are horrendous!! I'm almost at week six and still have withdrawals. It's not near as bad as it was in the beginning. I am not taking ANYTHING for pain as my body needs to heal from the long term use of Fentanyl. Lortab 10's just quit working all together no matter how many I took. I still feel better now than when I was on the Fentanyl. I would sleep for days at times. Became very antisocial. It really got to be a nightmare. I deal with Chronic pain daily but have found that many times I just have to keep walking when I have the strength. I try not to overdo or do anything that would cause further pain but I'm also trying to build my body back up with Vits., suppliments, eating right, etc. I would never have gone on Fentanyl if I knew that I would eventually have to come off of it.
Expand this post...
I've come off other meds in the past but nothing as bad as the withdrawals coming off Fentanyl. At one point, I just wanted to die. Neuropathy in hands and feet, Restless legs, every nerve ending in my body was screaming and jumping. I could actually watch my feet shift and move on their own. My teeth about rotted out and during withdrawals, my teeth ache. Bones ache. I would just caution anyone who thinks that Fentanyl is the way to go to beware that eventually you will have to come off of it. It was originally intented for DIEING Cancer patients because they would not have to endure withdrawals from Fentanyl. I know pain and I know it can be cyclic and it seems like it will never end. I also know that long term use of pain meds leads to more damage to our bodies and can cause even more pain. I wish you and others the best and I really hope that no one else has to suffer through withdrawals from Fentanyl
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 4 Aug 2010 • 3 answers
Posted 13 Dec 2010 • 5 answers
Posted 10 Aug 2011 • 6 answers
Posted 24 Sep 2015 • 1 answer
Posted 1 day 7 hours ago • 1 answer